New York, 2008

Hail and Damaging Winds in New York, June 16, 2008

June 16, 2008 · NWS BGM · 104 events in 14 counties and zones

A low pressure system over southern Ontario pulled a cold front across the area during the afternoon and evening. Widespread thunderstorms developed ahead of the front, with many of the storms producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$85,000
Events
104

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system over southern Ontario pulled a cold front across the area during the afternoon and evening. Widespread thunderstorms developed ahead of the front, with many of the storms producing large hail. The hail storms caused significant damage to fruit crops across much of upstate New York, including apples, peaches, strawberries and cherries. Some growers reported losing as much as 75 percent of their crops, which also damaged corn and other vegetable crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 16, 9:29 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 16, 9:29 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1029 AM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH THE AREA THIS AFTERNOON PRODUCING
WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS THIS
AFTERNOON COULD PRODUCE DAMAGING WINDS. BEHIND THIS FRONT...MUCH
COOLER AND UNSETTLED WEATHER WILL PERSIST THROUGH LATE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1030 AM...
FIRST ROUND OF CONVECTION IS OUTTA HERE...WITH SHOWERS HAVING
PUSHED INTO THE HUDSON VALLEY. CLEARING LINE FOLLOWED QUICKLY WITH
MOST OF THE AREA ALREADY SEEING SUN WITH CU FIELD ALREADY
DEVELOPING. CURRENT CONDITIONS SHOW TEMPS WARMING INTO THE 70S IN
PLACES WHERE THE SUN HAS BROKEN THRU WITH DWPTS GENERALLY ARND 60
DEGREES.

CDFNT IS LOCATED JUST WEST OF LKS ERIE/ONTARIO AND EXTNDG INTO
NCNTRL OH. COLD TEMPS ALOFT ARE WORKING THEIR WAY IN AS TROF
APPCHS FROM THE WEST. AT THE SAME TIME...H3 JET MAX IS MVG TWD OH
ALLEY WITH 80KT JET CORE MVG INTO IL/IN. SPEED MAX IS PROGGED TO
CONTINUE DIVING SOUTHEAST AND WILL PLACE SOUTHEAST PORTIONS OF THE
AREA IN LFQ...ADDING TO THE UPPER LEVEL FORCING.

STEEP LAPSE RATES ALREADY SHOWING UP ON THE 12Z KBUF RAOB AND
THESE WILL STEEPEN FURTHER AND SPREAD EAST THRU THE AFTN. BUFKIT
PROFILES FOR BGM/AVP AND MODIFICATION OF 12Z RAOB INDICATE CAPES
APPCH 2000J/KG AND MID-LEVEL LAPSE RATES APPCHG 7C/KM. WITH STRONG
WINDS MOVING IN FROM ALOFT AND DEEP LAYER SHEAR THREAT LOOKS TO BE
STRONG DAMAGING WINDS IN THE FORM OF BOWS. ISOLD SUPERCELLS MAY BE
POSSIBLE AHD OF THE CDFNT. WITH A FZG LEVEL OF ONLY 10KFT AND -20C
ARND 20KFT THREAT FOR LARGE HAIL CERTAINLY EXISTS AS WELL. EXPECT
STORMS TO BEGIN AFFECTING THE ERN FINGER LKS AFTER 2PM...THE I-81
CORRIDOR MID-LATE AFTN AND INTO THE POCONOS/CATSKILLS THIS EVNG.

HV TWEAKED THE SHORT TERM TO RMV POPS FOR THE MRNG. WILL LIKELY
BE BOOSTING POPS THIS AFTN AS THINGS DEVELOP. HV ALSO TWEAKED SKY
GRIDS A TAD AS CLRNG LINE HAS MOVED IN QUICK. UPDATED GRIDS/TEXT
PRODUCTS ARE ON THE STREET. SEVERE WEATHER OUTLOOK HAS ALSO BEEN
ISSUED FOR THE ENTIRE AREA.

PREV DISCUSSION...
ATTM SCATTERED CONVECTION STRETCHES ACROSS ENTIRE FA BACK THROUGH
WESTERN NEW YORK. ACTIVITY BEING FORCED BY MID LEVEL WARM FRONT
EMBEDDED SHORT WAVES AND MID LEVEL INSTABILITY. THIS ACTIVITY
WILL PUSH THROUGH BY MID MORNING WITH A POSSIBLE LULL IN ACTIVITY
BEFORE THIS AFTERNOON.

LOW PRES MOVING ACROSS SRN ONTARIO WILL DRAG A COLD FRONT ACROSS
THE AREA THIS AFTERNOON THROUGH EARLY EVENING. EARLY PASSAGE OF
INITIAL CONVECTIVE ACTIVITY WILL ALLOW ATMOSPHERE TO DESTABILIZE
LATER THIS MORNING AND DURING THE EARLY AFTERNOON UNDER PARTLY
SUNNY SKIES. MODEL SOUNDINGS INDICATE CAPE VALUES AROUND 1500
J/KG WITH INSTABILITY BEST FROM THE SUSQUEHANNA REGION EAST AND
SOUTH ACROSS THE CATSKILLS AND NE PA. THIS INSTABILITY COMBINED
WITH VERY STEEP LOW LEVEL LAPSE RATES AND MODERATELY STRONG
UNIDIRECTIONAL FLOW WILL RESULT IN BOWING SEGMENTS THIS
AFTERNOON. PRIMARY THREAT FOR SEVERE WEATHER WOULD BE DAMAGING
WINDS AND POSSIBLY LARGE HAIL. FOR THIS REASON, AREA UNDER MODERATE
RISK FOR SEVERE WEATHER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TONIGHT...SFC COLD FRONT WILL CONTINUE MOVING THROUGH EASTERN AND
SOUTHERN PORTIONS OF FA DURING THE EARLY EVENING HOURS WITH SEVERE
THREAT CONTINUING.

AFTER FROPA STRONG CAA BEGINS WITH ANY REMAINING CONVECTION
CONTINUING AS JUST SHOWERS WITH LOSS OF INSTABILITY. TEMPS WILL
FALL INTO THE 50S BY MORNING.

TUESDAY/TUESDAY NIGHT...H5 LOW DROPS INTO NRN NY BY LATE DAY AND
REMAINS IN VCNTY THROUGH TUESDAY NIGHT. DAYTIME HEATING UNDER COLD
CORE WILL RESULT IN SHOWERS PRIMARILY DURING THE AFTERNOON BUT
ACTIVITY COULD CONTINUE THROUGH TUESDAY NIGHT DUE TO SHORT WAVES
ROTATING AROUND UPPER LEVEL FEATURE. WITH T925 10/14C MAXES WILL
RANGE FROM THE MID TO UPR 60S.

WEDNESDAY/WEDNESDAY NIGHT...H5 LOW REMAINS OVER SRN
ONTARIO/NORTHERN NEW ENGLAND WITH UNSETTLED WEATHER CONTINUING.
MOSTLY CLOUDY SKIES WITH LOW CHC POPS FOR SHOWERS THROUGH THE
PERIOD. T85 DROPS TO 4/5C BY WEDNESDAY WITH T925 9/11C. MAXES WILL
STRUGGLE TO REACH THE LOWER/MIDDLE 60S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
EXTENDED PERIOD BEGINS WITH A STACKED CYCLONIC SYSTEM PARKED OVER
THE NORTHEASTERN US AND SOUTHEASTERN CANADA. THIS SYSTEM IS
UNSEASONABLY COOL, WITH 850MB TEMPS AROUND +4C. WE WILL CONTINUE
TO FORECAST TEMPS MUCH BELOW NORMAL, WITH UNSETTLED SHOWERY
WEATHER. HOWEVER THE GFS SOLN DOES NOT MAKE FOR A VERY POWERFUL
UPPER CYCLONE, AND IT WOULD NOT SURPRISE ME TO SEE PLENTY OF
BREAKS OF SUNSHINE UNDER THIS LOW. THAT MAY CAUSE US TO RE-
EVALUATE TEMPERATURES UPWARD IN THE COMING DAYS.

THE CYCLONE PULLS OUT LATE FRIDAY, WITH A GENERAL LOW GRADE TROF
REMAINING OVER NY AND PA. TEMPERATURES QUICKLY MODERATE THROUGH
THE WEEKEND. A DIFFUSE STORM ROTATING THROUGH THE WEAK SOUTHERN
FLOW WILL AFFECT PORTIONS OF THE MID ATLANTIC REGION ON SUNDAY. IT
APPEARS DOUBTFUL THE PRECIP RANGE WILL MAKE IT INTO NORTHEASTERN
PA.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SHOWER AND THUNDERSTORM ACTIVITY WILL EXIT THE NY TERMINALS PRIOR
TO THIS FORECAST PACKAGE BEGINNING. A FEW LIGHT SHOWERS WILL
REMAIN IN THE VICINITY OF THE AVP TERMINAL THROUGH 13Z, THOUGH VFR
CONDITIONS ARE FORECAST TO PERSIST.

FURTHER THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON.
LATEST MODEL GUIDANCE SUGGESTS THUNDERSTORMS WILL RETURN TO
ITH/ELM BETWEEN 16Z AND 18Z, SYR/RME/BGM BETWEEN 17Z AND 19Z, AND
AVP BETWEEN 18Z AND 20Z. SOME OF THE THUNDERSTORMS WILL PRODUCE
LARGE HAIL AND STRONG WINDS.

SHOWERS AND THUNDERSTORMS WILL TAPER OFF AFTER SUNSET. A BRIEF
PERIOD OF MVFR VISBYS AND CEILINGS ARE POSSIBLE DURING AND AFTER
THE THUNDERSTORMS. HOWEVER AT THIS POINT WE DO NOT ANTICIPATE THE
DURATION OF THE OBSCURATION WILL WARRANT A TEMPO OR PREVAILING
GROUP.

OUTLOOK...

TUE/WED...GENERALLY VFR. CHC MVFR -SHRA. SLIGHT CHANCE OF IFR
VALLEY FOG AT ELM EACH MORNING.

THU/FRI...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...PVB
SHORT TERM...RRM
LONG TERM...DJP
AVIATION...DJP
Hazardous weather outlook, Jun 16, 10:38 AM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1138 AM EDT MON JUN 16 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171545-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1138 AM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

PB

In the hours before

Special weather statement, Jun 16, 8:58 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
958 AM EDT MON JUN 16 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-162200-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
958 AM EDT MON JUN 16 2008

...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON...

A STRONG COLD FRONT WILL MOVE INTO CENTRAL NEW YORK THIS AFTERNOON
AND THROUGH THE CATSKILLS AND POCONOS EARLY THIS EVENING. THE
AIRMASS WILL BECOME INCREASINGLY UNSTABLE TODAY...AS DAYTIME
HEATING COMBINES WITH AN APPROACHING UPPER LEVEL STORM SYSTEM.

STRONG WINDS ALOFT AND UNSTABLE AIR WILL RESULT IN THE DEVELOPMENT
OF THUNDERSTORMS ACROSS WESTERN NEW YORK AFTER LUNCHTIME. THESE
STORMS WILL MOVE INTO THE EASTERN FINGER LAKES BY EARLY AFTERNOON
AND WILL APPROACH THE I-81 CORRIDOR AROUND 5 PM. THE LINE WILL
MOVE THROUGH THE POCONOS AND THE WYOMING AND LACKAWANNA VALLEYS
THIS EVENING.

THE PRIMARY THREAT WITH THESE THUNDERSTORMS IS STRONG DAMAGING
WINDS. SUPERCELLS WILL BE POSSIBLE IF STORMS CAN FIRE AHEAD OF
THE FRONT. THUS THE POTENTIAL WILL EXIST FOR LARGE HAIL AND
PERHAPS AN ISOLATED TORNADO.

STAY TUNED TO NOAA WEATHER RADIO ALL-HAZARDS OR YOUR FAVORITE
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE
NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT
HTTP://WEATHER.GOV/BINGHAMTON.

PB

The radar

The Binghamton radar (KBGM), 69 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

101 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Chenango

When
June 16, 11:30 AM EST
Where
Chenango County, 2.54 mi E of Sherburne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.680, -75.450

Hail, Chenango

When
June 16, 11:45 AM EST
Where
Chenango County, 0.86 mi NE of Earlville
Measured
1 in hail
Reported by
Public
Coordinates
42.740, -75.540

Penny size hail was also reported.

Hail, Chenango

When
June 16, 11:46 AM EST
Where
Chenango County, Plymouth
Measured
1 in hail
Reported by
Public
Coordinates
42.620, -75.600

Hail, Chenango

When
June 16, 11:46 AM EST
Where
Chenango County, Pharsalia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.580, -75.770

Hail, Chenango

When
June 16, 12:01 PM EST
Where
Chenango County, North Norwich
Measured
1.75 in hail
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
42.620, -75.530

Hail, Madison

When
June 16, 12:05 PM EST
Where
Madison County, Brookfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.820, -75.320

Hail, Chenango

When
June 16, 12:18 PM EST
Where
Chenango County, 0.51 mi W of New Berlin
Measured
1 in hail
Reported by
Public
Coordinates
42.620, -75.340

Penny size hail was also reported.

Hail, Oneida

When
June 16, 12:18 PM EST
Where
Oneida County, 1.66 mi ESE of Lee
Measured
0.75 in hail
Reported by
Public
Coordinates
43.270, -75.550

Hail was reported in the city of Lee Center.

Hail, Oneida

When
June 16, 12:30 PM EST
Where
Oneida County, Ava
Measured
1 in hail
Reported by
Public
Coordinates
43.420, -75.480

Hail, Broome

When
June 16, 12:35 PM EST
Where
Broome County, 1.47 mi SSW of Binghamton
Measured
0.75 in hail
Reported by
Public
Coordinates
42.100, -75.910

Hail, Otsego

When
June 16, 12:35 PM EST
Where
Otsego County, 0.69 mi S of Mt Vision
Measured
0.88 in hail
Reported by
Public
Coordinates
42.560, -75.050

Hail, Oneida

When
June 16, 12:38 PM EST
Where
Oneida County, Stokes Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.300, -75.470

Hail covered the ground.

Hail, Broome

When
June 16, 12:39 PM EST
Where
Broome County, Conklin
Measured
0.88 in hail
Reported by
Public
Coordinates
42.030, -75.800

Hail, Broome

When
June 16, 12:39 PM EST
Where
Broome County, Conklin
Measured
0.88 in hail
Reported by
Public
Coordinates
42.030, -75.800

Hail, Oneida

When
June 16, 12:45 PM EST
Where
Oneida County, Westernville
Measured
0.75 in hail
Reported by
Public
Coordinates
43.320, -75.380

Hail, Oneida

When
June 16, 12:47 PM EST
Where
Oneida County, 0.5 mi E of New Hartford
Measured
0.75 in hail
Reported by
Public
Coordinates
43.070, -75.290

Hail, Oneida

When
June 16, 12:48 PM EST
Where
Oneida County, Steuben
Measured
1 in hail
Reported by
Public
Coordinates
43.320, -75.280

Hail, Broome

When
June 16, 12:50 PM EST
Where
Broome County, Conklin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.030, -75.800

Hail, Chenango

When
June 16, 12:50 PM EST
Where
Chenango County, North Norwich
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.620, -75.530

Hail, Otsego

When
June 16, 12:50 PM EST
Where
Otsego County, 1.23 mi NW of Milford
Measured
0.75 in hail
Reported by
Public
Coordinates
42.590, -74.950

Hail, Broome

When
June 16, 12:55 PM EST
Where
Broome County, 0.51 mi W of Windsor
Measured
0.88 in hail
Reported by
Public
Coordinates
42.080, -75.640

Hail, Chenango

When
June 16, 12:55 PM EST
Where
Chenango County, 0.51 mi W of New Berlin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.620, -75.340

Hail, Otsego

When
June 16, 12:55 PM EST
Where
Otsego County, 0.51 mi E of Laurens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.530, -75.090

Penny size hail was also reported.

Hail, Oneida

When
June 16, 1:00 PM EST
Where
Oneida County, 0.5 mi W of Remsen
Measured
0.88 in hail
Reported by
Public
Coordinates
43.330, -75.190

Hail, Otsego

When
June 16, 1:00 PM EST
Where
Otsego County, Elk Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.600, -74.830

Hail, Cortland

When
June 16, 1:02 PM EST
Where
Cortland County, 0.51 mi W of Cortland
Measured
0.75 in hail
Reported by
Public
Coordinates
42.600, -76.180

Hail, Otsego

When
June 16, 1:09 PM EST
Where
Otsego County, Schenevus
Measured
0.75 in hail
Reported by
Public
Coordinates
42.550, -74.820

Hail, Chenango

When
June 16, 1:18 PM EST
Where
Chenango County, Afton
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -75.530

Hail, Otsego

When
June 16, 1:25 PM EST
Where
Otsego County, Schenevus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.550, -74.820

Hail, Onondaga

When
June 16, 1:26 PM EST
Where
Onondaga County, Jordan
Measured
0.75 in hail
Reported by
Public
Coordinates
43.070, -76.470

Hail, Steuben

When
June 16, 1:26 PM EST
Where
Steuben County, 1.38 mi N of Bath Dickinsons Fld
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.340, -77.420

Hail, Delaware

When
June 16, 1:30 PM EST
Where
Delaware County, 1.03 mi W of Hancock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -75.300

Hail, Onondaga

When
June 16, 1:39 PM EST
Where
Onondaga County, 0.69 mi N of Fawn Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
43.160, -76.330

Hail, Cayuga

When
June 16, 1:40 PM EST
Where
Cayuga County, 3.45 mi N of Montezuma
Measured
1.75 in hail
Crop damage
$15,000
Reported by
Public
Coordinates
43.070, -76.720

Hail, Onondaga

When
June 16, 1:40 PM EST
Where
Onondaga County, 0.5 mi W of Red Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.130, -76.310

Hail, Otsego

When
June 16, 1:41 PM EST
Where
Otsego County, Pittsfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.630, -75.270

Hail, Otsego

When
June 16, 1:45 PM EST
Where
Otsego County, 0.69 mi S of Otego
Measured
0.75 in hail
Reported by
Public
Coordinates
42.390, -75.180

Hail, Onondaga

When
June 16, 1:47 PM EST
Where
Onondaga County, 0.86 mi SE of Liverpool
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.110, -76.210

Hail, Chenango

When
June 16, 1:50 PM EST
Where
Chenango County, 0.69 mi N of Oxford
Measured
0.75 in hail
Reported by
Public
Coordinates
42.440, -75.600

Hail, Schuyler

When
June 16, 1:50 PM EST
Where
Schuyler County, Burdett
Measured
1 in hail
Reported by
Public
Coordinates
42.420, -76.850

Hail, Onondaga

When
June 16, 1:52 PM EST
Where
Onondaga County, 0.5 mi W of North Syracuse
Measured
1 in hail
Reported by
Public
Coordinates
43.130, -76.130

Hail, Onondaga

When
June 16, 1:55 PM EST
Where
Onondaga County, Clay
Measured
0.75 in hail
Reported by
Public
Coordinates
43.180, -76.180

Hail, Otsego

When
June 16, 1:56 PM EST
Where
Otsego County, Oneonta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.450, -75.070

Hail, Chenango

When
June 16, 2:00 PM EST
Where
Chenango County, Norwich
Measured
0.88 in hail
Reported by
Public
Coordinates
42.530, -75.520

Hail, Onondaga

When
June 16, 2:00 PM EST
Where
Onondaga County, 0.5 mi W of North Syracuse
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.130, -76.130

Hail, Onondaga

When
June 16, 2:00 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
1.25 in hail
Reported by
Public
Coordinates
43.040, -76.140

Hail, Chenango

When
June 16, 2:04 PM EST
Where
Chenango County, 2.07 mi S of Polkville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.490, -75.520

Hail, Onondaga

When
June 16, 2:05 PM EST
Where
Onondaga County, 0.5 mi E of Mattydale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.100, -76.140

Hail, Onondaga

When
June 16, 2:06 PM EST
Where
Onondaga County, 0.69 mi S of Collamer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.090, -76.070

Hail, Onondaga

When
June 16, 2:10 PM EST
Where
Onondaga County, 0.5 mi W of Pitcher Hill
Measured
1.5 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
43.080, -76.130

One inch hail was also reported at this time.

Hail, Otsego

When
June 16, 2:10 PM EST
Where
Otsego County, 4.27 mi NNW of Gilbertsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.530, -75.350

Hail, Onondaga

When
June 16, 2:12 PM EST
Where
Onondaga County, 0.5 mi W of Minoa
Measured
1 in hail
Reported by
Public
Coordinates
43.080, -76.010

Hail, Delaware

When
June 16, 2:15 PM EST
Where
Delaware County, East Branch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.980, -75.120

Hail, Madison

When
June 16, 2:15 PM EST
Where
Madison County, Sullivan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.050, -75.870

Hail, Onondaga

When
June 16, 2:15 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.040, -76.140

Hail, Steuben

When
June 16, 2:15 PM EST
Where
Steuben County, Woodhull
Measured
1.25 in hail
Reported by
Public
Coordinates
42.080, -77.420

Hail, Delaware

When
June 16, 2:20 PM EST
Where
Delaware County, 1.47 mi SSE of Horton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.950, -75.010

Hail, Onondaga

When
June 16, 2:20 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.040, -76.140

Hail, Steuben

When
June 16, 2:20 PM EST
Where
Steuben County, Erwins
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.120, -77.150

Hail, Steuben

When
June 16, 2:25 PM EST
Where
Steuben County, 0.51 mi W of Corning
Measured
1.25 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
42.150, -77.060

Hail, Tompkins

When
June 16, 2:30 PM EST
Where
Tompkins County, Slaterville Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.400, -76.350

Hail, Sullivan

When
June 16, 2:34 PM EST
Where
Sullivan County, Roscoe
Measured
1 in hail
Reported by
Public
Coordinates
41.930, -74.920

Nickel size hail was also reported.

Thunderstorm Wind, Cayuga

When
June 16, 2:35 PM EST
Where
Cayuga County, Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.930, -76.570

Trees were blown down in the city of Auburn and the village of Owasco.

Hail, Steuben

When
June 16, 2:37 PM EST
Where
Steuben County, 0.51 mi W of Corning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.150, -77.060

Hail, Steuben

When
June 16, 2:40 PM EST
Where
Steuben County, 0.51 mi E of Corning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.150, -77.040

Hail, Madison

When
June 16, 2:43 PM EST
Where
Madison County, 1.47 mi SSE of Oneida
Measured
0.88 in hail
Reported by
Public
Coordinates
43.080, -75.660

Hail, Steuben

When
June 16, 2:43 PM EST
Where
Steuben County, East Corning
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.130, -76.980

Hail, Chemung

When
June 16, 2:44 PM EST
Where
Chemung County, 0.69 mi N of Big Flats
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.140, -76.930

Hail, Chemung

When
June 16, 2:45 PM EST
Where
Chemung County, 0.51 mi W of Horseheads
Measured
1 in hail
Reported by
Public
Coordinates
42.170, -76.830

Hail, Delaware

When
June 16, 2:45 PM EST
Where
Delaware County, Masonville
Measured
1 in hail
Reported by
Public
Coordinates
42.250, -75.370

Hail, Sullivan

When
June 16, 2:45 PM EST
Where
Sullivan County, Livingston Manor
Measured
1.25 in hail
Reported by
Public
Coordinates
41.900, -74.830

Hail, Onondaga

When
June 16, 2:47 PM EST
Where
Onondaga County, 0.86 mi SW of Skaneateles
Measured
1.25 in hail
Reported by
Public
Coordinates
42.940, -76.430

Hail, Chemung

When
June 16, 2:50 PM EST
Where
Chemung County, 0.51 mi W of Horseheads
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.170, -76.830

Hail, Oneida

When
June 16, 2:52 PM EST
Where
Oneida County, 0.86 mi NW of Sherrill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.080, -75.630

Hail, Onondaga

When
June 16, 2:52 PM EST
Where
Onondaga County, 1.01 mi W of Marcellus
Measured
1 in hail
Reported by
Public
Coordinates
42.980, -76.340

Hail, Sullivan

When
June 16, 2:52 PM EST
Where
Sullivan County, Hurleyville
Measured
1 in hail
Reported by
Public
Coordinates
41.730, -74.680

Hail, Otsego

When
June 16, 2:59 PM EST
Where
Otsego County, Oneonta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.450, -75.070

Hail, Oneida

When
June 16, 3:00 PM EST
Where
Oneida County, 1.01 mi E of Utica
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.100, -75.230

Hail, Otsego

When
June 16, 3:00 PM EST
Where
Otsego County, 1.23 mi NW of Milford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.590, -74.950

Hail, Sullivan

When
June 16, 3:00 PM EST
Where
Sullivan County, Woodbourne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.750, -74.600

Hail, Oneida

When
June 16, 3:06 PM EST
Where
Oneida County, 1.01 mi E of Utica
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.100, -75.230

Penny size hail was also reported.

Hail, Sullivan

When
June 16, 3:06 PM EST
Where
Sullivan County, Woodbourne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.750, -74.600

Hail, Sullivan

When
June 16, 3:06 PM EST
Where
Sullivan County, Hurleyville
Measured
1 in hail
Reported by
Public
Coordinates
41.730, -74.680

Hail, Delaware

When
June 16, 3:11 PM EST
Where
Delaware County, 1.23 mi SW of Sidney
Measured
0.75 in hail
Reported by
Public
Coordinates
42.310, -75.400

Hail, Onondaga

When
June 16, 3:15 PM EST
Where
Onondaga County, La Fayette
Measured
1.25 in hail
Reported by
Public
Coordinates
42.880, -76.100

Hail, Onondaga

When
June 16, 3:19 PM EST
Where
Onondaga County, La Fayette
Measured
1.25 in hail
Reported by
Public
Coordinates
42.880, -76.100

Hail, Delaware

When
June 16, 3:20 PM EST
Where
Delaware County, 1.72 mi NE of Union Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
42.100, -74.780

Hail, Sullivan

When
June 16, 3:20 PM EST
Where
Sullivan County, 3.78 mi NNW of Lowes Corners
Measured
2 in hail
Crop damage
$25,000
Reported by
Amateur Radio
Coordinates
41.920, -74.550

Hail, Sullivan

When
June 16, 3:38 PM EST
Where
Sullivan County, Grahamsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.850, -74.570

Thunderstorm Wind, Sullivan

When
June 16, 3:38 PM EST
Where
Sullivan County, 0.86 mi NE of Bloomingburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.560, -74.440

Large branches were broken off trees.

Hail, Otsego

When
June 16, 3:45 PM EST
Where
Otsego County, 1.01 mi W of Richfield Spgs
Measured
1.5 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.850, -74.990

Hail, Otsego

When
June 16, 3:59 PM EST
Where
Otsego County, 1.01 mi W of Richfield Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.850, -74.990

Hail, Sullivan

When
June 16, 4:00 PM EST
Where
Sullivan County, White Sulphur Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.800, -74.830

Thunderstorm Wind, Sullivan

When
June 16, 4:38 PM EST
Where
Sullivan County, 0.86 mi NE of Bloomingburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.560, -74.440

Large branches were broken off trees.

Hail, Cayuga

When
June 16, 6:45 PM EST
Where
Cayuga County, Locke
Measured
1.25 in hail
Reported by
Public
Coordinates
42.670, -76.420

Hail, Tompkins

When
June 16, 6:45 PM EST
Where
Tompkins County, 1.02 mi W of West Groton
Measured
0.75 in hail
Reported by
Public
Coordinates
42.600, -76.450

Hail, Cayuga

When
June 16, 6:52 PM EST
Where
Cayuga County, 0.86 mi NW of Summer Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.640, -76.330

Hail, Onondaga

When
June 16, 6:55 PM EST
Where
Onondaga County, 0.86 mi SE of Liverpool
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.110, -76.210

Hail, Onondaga

When
June 16, 6:57 PM EST
Where
Onondaga County, 0.86 mi SW of Skaneateles
Measured
1 in hail
Reported by
Public
Coordinates
42.940, -76.430

Hail, Cayuga

When
June 16, 6:58 PM EST
Where
Cayuga County, Auburn
Measured
1.25 in hail
Reported by
Public
Coordinates
42.930, -76.570

Hail, Cayuga

When
June 16, 7:00 PM EST
Where
Cayuga County, Sennett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.000, -76.530

Hail, Onondaga

When
June 16, 7:10 PM EST
Where
Onondaga County, 1.01 mi W of Marcellus
Measured
0.88 in hail
Reported by
Public
Coordinates
42.980, -76.340

Hail, Onondaga

When
June 16, 7:15 PM EST
Where
Onondaga County, La Fayette
Measured
1 in hail
Reported by
Public
Coordinates
42.880, -76.100

Hail, Onondaga

When
June 16, 7:22 PM EST
Where
Onondaga County, Pompey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.900, -76.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114126, 114131, 114120, 114127, 114128, 114144, 114122, 114145, 114155, 114109, 114191, 114146, 114106, 114107, 114147, 114148, 114149, 114108, 114130, 114192, 114110, 114123, 114185, 114150, 114186, 114135, 114180, 114124, 114181, 114156, 114195, 114138, 114157, 114111, 114165, 114182, 114193, 114158, 114133, 114194, and more.